Blow-up of solutions of semilinear parabolic differential equations

  • Peter Meier
Original Papers


For a semilinear parabolic initial boundary value problem we establish criterions on blow-up of the solution in finite time and give bounds for the blow-up time. We treat several applications in both finite and infinite domains. For comparison, sufficient conditions are also given for the existence of global solutions.


Für ein semilineares parabolisches Rand- und Anfangswertproblem stellen wir Kriterien für die Explosion der Lösung in endlicher Zeit auf und geben Schranken für die Explosionszeit an. Einige Anwendungen in beschränkten und unbeschränkten Gebieten werden untersucht, wobei wir als Gegenüberstellung auch hinreichende Bedingungen für die Existenz globaler Lösungen angeben.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Aronson and H. Weinberger,Multidimensional nonlinear diffusion arising in population genetics. Adv. in Math.30, 33–76 (1978).Google Scholar
  2. [2]
    J. Ball,Remarks on blow-up and nonexistence theorems for non linear evolution equations. Quart. J. Math. Oxford Ser. (2)28, 473–486 (1977).Google Scholar
  3. [3]
    C. Bandle and I. Stakgold,The formation of the dead core in parabolic reaction-diffusion equations. Trans. Amer. Math. Soc.286, 275–293 (1984).Google Scholar
  4. [4]
    J. Bebernes and D. Kassoy,A mathematical analysis of blow-up for thermal reactions — the spatially nonhomogeneous case. SIAM J. Appl. Math.40, 476–484 (1981).Google Scholar
  5. [5]
    H. Bellout,A criterion for blow-up of solutions to semilinear heat equations. SIAM J. Math. Anal.18, 722–727 (1987).Google Scholar
  6. [6]
    H. Fujita,On the blowing up of solutions of the Cauchy problem for u tu+u 1+α. J. Fac. Sci. Tokyo Sect. IA Math.13, 109–124 (1966).Google Scholar
  7. [7]
    H. Fujita,On some nonexistence and nonuniqeness theorems for nonlinear parabolic equations. Proc. Symp. Pure Math.18, 105–113 (1969).Google Scholar
  8. [8]
    K. Hayakawa,On nonexistence of global solutions of some semilinear parabolic differential equations. Proc. Japan Acad.49, 503–505 (1973).Google Scholar
  9. [9]
    S. Kaplan,On the growth of solutions of quasilinear parabolic equations. Comm. Pure Appl. Math.16, 305–330 (1963).Google Scholar
  10. [10]
    K. Kobayashi, T. Sirao and H. Tanaka,On the growing up problem for semilinear heat equations. J. Math. Soc. Japan29, 407–424 (1977).Google Scholar
  11. [11]
    E. Kolodner and R. Pederson,Pointwise bounds for solutions of semilinear parabolic equations. J. Differential Equations2, 353–364 (1966).Google Scholar
  12. [12]
    M. Krein and M. Rutman,Linear operators leaving invariant a cone in a Banach space. Amer. Math. Soc. Transl.10, 199–325 (1962).Google Scholar
  13. [13]
    A. Lacey,Mathematical analysis of thermal runaway for spatially inhomogeneous reactions. SIAM J. Appl. Math.43, 1350–1366 (1983).Google Scholar
  14. [14]
    H. Levine,Some nonexistence and instability theorems for solutions of formally parabolic equations of the Pu t=−Au+F(u). Arch. Ration. Mech. Anal.51, 371–386 (1973).Google Scholar
  15. [15]
    P. Meier,Existence et non-existence de solutions globales d'une équation de la chaleur semi-linéaire: extension d'un théorème de Fujita. C. R. Acad. Sci. Paris Sér. I Math.303, 635–637 (1986).Google Scholar
  16. [16]
    P. Meier,Explosion von Lösungen semilinearer parabolischer Differentialgleichungen. Thesis, Basel 1987.Google Scholar
  17. [17]
    M. Protter and H. Weinberger,On the spectrum of general second order operators. Bull. Amer. Math. Soc.72, 251–255 (1966).Google Scholar
  18. [18]
    W. Walter,Differential and integral inequalities. Ergeb. Math. Grenzgeb., Bd. 55 (Springer), Berlin-New York 1970.Google Scholar
  19. [19]
    F. Weissler,Existence and nonexistence of global solutions for a semilinear heat equation. Israel J. Math.38, 29–40 (1981).Google Scholar

Copyright information

© Birkhäuser Verlag Basel 1988

Authors and Affiliations

  • Peter Meier
    • 1
  1. 1.Mathematisches Institut der UniversitätBasel

Personalised recommendations